Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to deal with the withdrawal symptoms of Ativan?

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2243 Questions

default
Posted on Wed, 28 Oct 2015 in Mental Health
Question: Hello, I recently suffered a sever medical scare that has since caused a great deal of anxiety and fear. I passed out during a BM and had what appeared to my wife to be a seizure. I have since had a variety of strange symptoms, presumably caused by anxiety that manifested after the episode. I have seen a psychologist who has now diagnosed me with GAD, Panic Disorder, and an unspecified Depression Disorder. Before this appointment I had visited the ER 3 separate times with my symptoms. Upon my last visit the ER doc prescribed me Ativan for sleep, and as needed for anxiety. After my visit to the Psychologist, she had the Psychiatrist on staff prescribe me a bridge script for the Ativan to last until our appointment for medication management on Nov. 6. I am taking the Ativan 1mg before bedtime each night, and as needed during the day which I have only had to resort to twice. I've been using the drug for a little more than 2 weeks. I am terribly worried about withdrawal symptoms when I try to stop taking the medication. I'm seriously thinking about going ahead and trying to taper down now as to hopefully decrease the possibility of dependance and withdrawal. What is your suggestion? Should I continue to take the Ativan at bedtime until my next appointment and see what my Psychiatrist thinks from there, or should I go ahead and start a taper? I have read that the withdrawal can be more intense than the anxiety the meds are prescribed for themselves. I don't want to go through that.
Thanks so much for your reply Dr. Sheppe. I think I'll feel much more at ease taking the medication with your input, and hopefully I'll be prescribed an SSRI for more longterm relief at my medication management appointment next month. I've been so scared as this is all very new to me. I've dealt with stress in the past but have managed it fairly well, or at least I thought I had. I never had a panic attack until a week ago, and now I can't seem to shut my mind off... I have an overwhelming fear of dying and leaving my wife and 3 children behind and it's absolutely terrifying. I'm glad I came across this website online. It has been a tremendous help so far.

Thank you again.
doctor
Answered by Dr. Alexander H. Sheppe 2 hours later
Brief Answer:
Consultation

Detailed Answer:
Thanks very much for your question.

Your question is about Ativan withdrawal, specifically if you should begin tapering now to avoid dependence and withdrawal, and if there is a greater risk of developing dependence/withdrawal symptoms if you take if for another 3-4 weeks until your next medication management appointment.

Your concern about developing Ativan dependence is a real one. Ativan is a wonderful drug when used for a short amount of time. I use it in my patient with generalized anxiety when starting an SSRI to "bridge" them while the medicine takes time to work. These medications typically take from 4-8 weeks to work, so I keep the amount of time they are on Ativan limited to somewhere around that length of time, and then taper them off. Many psychiatrists unfortunately keep their patients on Ativan for very long periods of time, sometimes years or decades, and these patients often become dependent and have a very difficult time coming off of them.

With this information in mind, I would encourage you to keep taking the Ativan until your next medication management appointment on November 6. The length of time you are on Ativan (in the number of weeks), and the very low dose you are on, make the development of dependence very very unlikely. Furthermore, there is a benefit in that your anxiety will be reduced. If the amount of time you are on Ativan stretches beyond a few months, I would then readdress this concern with your prescribing doctor, as the risk of developing dependence is higher. But for now, you should be fine.

You're very welcome! Panic attacks are terrible things, but a couple words of advice: One, they are not life-threatening, you are not going to die, and you will be fine! Second, anxiety and panic are highly treatable. Even if your first SSRI trial does not work, there are a dozen antidepressants and one of them will cure these symptoms. Have hope!

Again, I would be happy to provide more continuity to your electronic care here at HealthCareMagic. For a personalized comprehensive evaluation, treatment recommendations, or individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Stress

doctor1 MD

Ive have urethra swollen and the doc give me chloronapax paracetamol and pain killer . but the swollen become smaller but still there . and my period is just spotting and can it be because of stress . because iv keep thinking about what ive been through . im never had sex .

doctor1 MD

What could make my heart feel like it's pounding hard in my chest? Blood pressure and heart rate are normal. I've had 2 stress echo tests a year apart and everything looked good on both. I am 51, female, in menopause, and was dealing with anxiety this past summer/fall.

doctor1 MD

I heard that if you have chronic stress , no hair loss product will work to restore or regrow hair until the stress is relieved, is this correct? I take 1000mg of Saw Palmetto, 1000 mg of Biolin, use Ducray Anastim Chronostim (started 4 days ago), and take a multvitamin with B100 complex. I suffer from manic depression as well.

doctor1 MD

i have recently changed pill to microgynon 30. I have noticed that I have two lumps of hair missing in my head the size of 3cm length and width being the largest. I also suffer with stress and anxiety. What could be the reason for this? It is not something serious is it?

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring problem, so doctor has prescribed varanadi kashayam. Apart from this, i have short temper problem, so...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my sleep after i sleep abnormal feeling on left while yawning too much tightness on left ear and...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will my thyroid bounce back ?